Michigan, 2024

Tornado in Michigan, November 10, 2024

November 10, 2024 · NWS GRR · 1 event in 1 county or zone

An isolated weak tornado impacted southwestern Gratiot county, causing isolated tree damage and downing one tree which fell onto a fence and several headstones at a cemetery. No injuries or fatalities occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated weak tornado impacted southwestern Gratiot county, causing isolated tree damage and downing one tree which fell onto a fence and several headstones at a cemetery. No injuries or fatalities occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 10, 3:42 PM EST, 2 hours 8 minutes earlier. Its key messages:

  • Showers and Isolated Thunderstorms this Evening
  • Strong wind gusts on Monday afternoon
  • Mostly Mild Week With Rain Chances Wed Night and Late Weekend
Area forecast discussion, Nov 10, 3:42 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
342 PM EST Sun Nov 10 2024

.KEY MESSAGES...

- Showers and Isolated Thunderstorms this Evening

- Strong wind gusts on Monday afternoon

- Mostly Mild Week With Rain Chances Wed Night and Late Weekend

&&

.DISCUSSION...
Issued at 341 PM EST Sun Nov 10 2024

- Showers and Isolated Thunderstorms this Evening

Upper low traverses central Lower Michigan this evening with
enough instability and shear to allow isolated updrafts with weak
rotation and a few lighting strikes. Severe threat is low but will
still have to be monitored next few hours. There is also some
deeper mixing in CAA just behind the cold front that could tap
about 35 to 40 knots of wind this evening.

- Strong wind gusts on Monday afternoon

Wind gusts close to 40 knots are also possible Monday afternoon
and evening as mixing heights increase to about 4000 feet AGL
during that time. We will have to assess if a wind advisory will
be needed, but at this time it appears peak winds will be a bit
lower than criteria.

- Mostly Mild Week With Rain Chances Wed Night and Late Weekend

Tuesday morning through Wednesday morning will feature the coolest
temperatures of the week (though not far from seasonal normals),
then large-scale ridging across the eastern US will favor milder
temperatures for the rest of the week.

A trough propagating across the US midweek is giving a 50-60 pct
chance of rain for Lower Michigan between late Wed and early Thu.
There remains a variety of solutions among all the global ensemble
members, ranging from dry on one extreme to an inch of rain on the
other, and middle-of-the-road outcomes between 0.1 and 0.4 inch QPF.
As the wave propagates toward the Great Lakes region, it will
encounter a more blocked pattern with a low anchored south of Nova
Scotia and Newfoundland, which may tend to split and weaken the wave.

There are growing signals for broad scale southwesterly flow at all
levels across the south-central Plains to Great Lakes by the
weekend, favoring a large midlatitude cyclone somewhere over the
Midwest, and rain chances in Michigan for later in the weekend to
early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1255 PM EST Sun Nov 10 2024

Consensus of short-term models, and shower development in the
Illinois/Wisconsin border vicinity in line with the HRRR, is
leading me to introduce thunderstorms into the TAF at MKG and GRR
after 20-21Z. All areas at some time later this afternoon are
expected to have scattered rain showers that can create temporary
drops to MVFR or even IFR visibility. Towering cumulus or
cumulonimbus cloud bases will be about 2,000 to 3,000 feet, and
tops 10,000 to 15,000 feet with small hail aloft. Gusty southwest
winds are expected with and after the passing showers or
thunderstorms this evening. MVFR ceilings are likely tonight into
Monday morning.

&&

.MARINE...
Issued at 341 PM EST Sun Nov 10 2024

No changes to the SCA but we have issued a Special Marine Warning
to account for gusts to 35 knots through 6 PM EST associated with
the passage of a cold front as well as isolated thunderstorms and
a very low chance of waterspouts.

Conditions should remain hazardous to small craft through Monday
night. Gales are possible Monday afternoon and evening, especially
north of Grand Haven.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for LMZ844>849.

&&

DISCUSSION...Ostuno
AVIATION...CAS
MARINE...Ostuno
Hazardous weather outlook, Nov 10, 1:07 PM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
107 PM EST Sun Nov 10 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
107 PM EST Sun Nov 10 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms with wind gusts around 40 mph are possible
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-111815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
107 PM EST Sun Nov 10 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms and wind gusts over 35 knots are possible
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 10, 4:30 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
430 PM EST Sun Nov 10 2024

MIZ072-102215-
Kalamazoo MI-
430 PM EST Sun Nov 10 2024

...A thunderstorm will impact portions of northern Kalamazoo County
through 515 PM EST...

At 430 PM EST, Doppler radar was tracking a heavy rain shower with
the potential an occasional lightning strike and gusty winds near
Westwood, or 6 miles west of Kalamazoo, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kalamazoo...           Portage...             Galesburg...
Parchment...           Richland...            Comstock Northwest...
Westwood...            Gull Lake...           Alamo...
Augusta...             Oshtemo...             Comstock...
Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 8576 4237 8576 4242 8559 4242 8530
      4228 8530
TIME...MOT...LOC 2129Z 253DEG 35KT 4229 8571

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Special weather statement, Nov 10, 4:34 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
434 PM EST Sun Nov 10 2024

MIZ050-056-057-102215-
Muskegon MI-Ottawa MI-Kent MI-
434 PM EST Sun Nov 10 2024

...Thunderstorms will impact portions of Kent, eastern Ottawa, and
southeastern Muskegon Counties through 515 PM EST...

At 433 PM EST, Doppler radar was tracking heavy rain showers and
isolated thunderstorms along a line extending from 6 miles southwest
of Grant to near Zeeland. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Holland...             Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Hudsonville...         Rockford...
Zeeland...             Coopersville...        Sparta...
Lowell...              Ravenna...             Jenison...
G.R. Ford Airport...   Allendale...           Ada...
Grattan...             Cedar Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 8595 4329 8531 4284 8531 4278 8608
TIME...MOT...LOC 2133Z 257DEG 32KT 4327 8589 4287 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Nov 10, 4:35 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
435 PM EST Sun Nov 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Gst     2 N Macatawa            42.80N 86.20W
11/10/2024  M53 MPH          Ottawa             MI   Public

            Spyglass Condos.

&&
Special weather statement, Nov 10, 5:15 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
515 PM EST Sun Nov 10 2024

MIZ051-058-102300-
Montcalm MI-Ionia MI-
515 PM EST Sun Nov 10 2024

...A thunderstorm with gusty winds will impact portions of northern
Ionia and southern Montcalm Counties through 600 PM EST...

At 515 PM EST, Doppler radar was tracking a thunderstorm near
Belding and Greenville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville...          Belding...             Carson City...
Orleans...             Crystal...             Sheridan...
Muir...                Pewamo...              Hubbardston...
Palo...                Butternut...           Fenwick...
Smyrna...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4301 8531 4319 8531 4329 8485 4329 8484
      4299 8484
TIME...MOT...LOC 2214Z 256DEG 31KT 4313 8525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Special weather statement, Nov 10, 5:25 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
525 PM EST Sun Nov 10 2024

MIZ066-102300-
Eaton MI-
525 PM EST Sun Nov 10 2024

...A shower with gusty winds will impact portions of southern Eaton
County through 600 PM EST...

At 525 PM EST, Doppler radar was tracking a heavy rain shower with
gusty winds near Bellevue, or 10 miles southwest of Charlotte,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charlotte...           Eaton Rapids...        Bellevue...
Olivet...              Brookfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 8503 4243 8503 4252 8504 4263 8460
      4242 8460
TIME...MOT...LOC 2224Z 256DEG 31KT 4245 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Special weather statement, Nov 10, 5:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
543 PM EST Sun Nov 10 2024

MIZ052-102315-
Gratiot MI-
543 PM EST Sun Nov 10 2024

...A rain shower with gusty winds will impact portions of Gratiot
County through 615 PM EST...

At 543 PM EST, Doppler radar was tracking a rain shower with gusty
winds over Carson City, or 12 miles southwest of Ithaca, moving east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ithaca...              Sumner...              North Star...
Ashley...              Perrinton...           Pompeii...
Middleton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4312 8479 4312 8484 4332 8484 4340 8437
      4316 8437
TIME...MOT...LOC 2242Z 258DEG 41KT 4319 8483

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS

The radar

The Grand Rapids radar (KGRR), 76 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Gratiot

When
November 10, 5:50 PM EST to 5:53 PM EST
Where
Gratiot County, 2.72 mi N of Middleton to 2.77 mi N of Perrinton
Rating
EF0
Path length
2.4 mi
Path width
10 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.219, -84.717

An EF-0 developed with a path along Hayes Road between Rich Road and Alger |Road in southwest Gratiot county. Sporadic and isolated damage to trees occurred. |One tree in particular was uprooted and fell onto a chain link fence and a few headstones at a cemetery.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220489.